A whirlwind week

Poor Harrison, what a tough week it’s been. We’ve had a blip, you could say. Since the last seizures came on in the Lake District and last Tuesday morning before I was about to leave to go to work, he’s suffered quite a few more. Saturday morning, Saturday night into Sunday morning, Sunday afternoon and Sunday evening. on this run, they were very unpredictable and everything just felt very unstable. Harrison just wasn’t himself, the activity felt very frequent and all of the usual characteristics just weren’t there. We felt very much out of control, as we didn’t get those little warning signs we’ve grown accustomed to. We managed to get through about 200ml of rectal diazepam as well, so very desperate times!

Talked to our vet this morning who suggested we add in another medication called Libromide (Potassium bromide), alongside his current epiphen (phenobarbital). He advised that often dogs need two complimentary meds rather than a higher dose of just the one and this allows things to be maintained to quite a stable level once the dosage reaches the therapeutic range. Really hope this has the desired effect as this feels worse than ever as things are so unstable and unpredictable.

4 thoughts on “A whirlwind week”

  1. It’s been a tough time for many epi dogs this summer. We don’t know if it’s the heat, atmospheric disturbances or what.

    I too take phenobarbital, Potassium Bromide & Zonisimide every 12 hours. Keppra is my cluster buster ( cluster seizures: more than one seizure in a 24 hour period).

    Wishing Harrison strength. May this combination of AEDs (anti seizure drugs) helps manage his episodes.

    Nose nudges,
    CEO Olivia

    Like

    1. Hi Olivia, many thanks for your comment.
      Do your clusters occur very quickly, or within a longer 24 hour period? Harrison has to have liquid diazepam immediately or as soon as possible once seizure activity begins or he just gets stuck in a loop, seizing again and again. 9 within 2 hours was the most, we ended up in the emergency out of hours vets that morning – awful, but he came through it like a champ bless him! He did get keppra that time and had to take for 3 days as a precaution, it made his back legs very wobbly indeed. To break the clusters when they happen so quickly though I don’t think keppra is a fast acting enough drug, hence why we have to use diazepam. I do feel bad using all these chemicals on Harrison, but seems his epilepsy is too bad to try and manage succcessfully with more natural remedies and the primary goal is to reduce frequency and ensure each episode is less dangerous. Good luck with your AEDs too 🙂 x

      Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s